Flash Flood, Warren
- When
- August 4, 6:00 PM EST to 8:00 PM EST
- Where
- Warren County, Northwest Portion
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.857, -74.997 (the zone’s center; the record gives no point)
8 inches across the northwestern portion of Warren County. The heaviest rain fell across Blairstown, Hardwick and Knowlton Townships.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Thunderstorms with very heavy downpours dropped a Doppler Radar storm total estimate of between 2 and 4.8 inches across the northwestern portion of Warren County. The heaviest rain fell across Blairstown, Hardwick and Knowlton Townships. The worst reported flooding occurred in Knowlton Township where stream flooding forced the closure of several roadways and inundated a few basements. A Knowlton Township woman was injured when she was attempting to clear debris that was blocking a culvert on her property. A small hole between the pipe and the bank along the culvert gave way. She was rescued by her neighbor. A creek located on her property was flooding. Storm totals included 4.10 inches in Columbia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 330 PM EDT MON AUG 4 2003 WILL NOT TAKE TOO MUCH TIME TALKING ABOUT WHAT WE HAVE BEEN DISCUSSING FOR DAYS NOW...REX BLOCK WEST WITH STRONG WESTERN ATLANTIC RIDGE EAST...FLOW OF GULF MOISTURE INTO THE AREA BETWEEN THE TWO WITH PWATER VALUES AROUND 2 INCHES AND K INDICES APPROACHING 40...RIPPLES AROUND THE VORTEX PART OF THE REX BLOCK INTO THE FORECAST AREA...SOME INSTABILITY EACH DAY. POSSIBLE DEVIATION FROM THE STATUS QUO IS TUE INTO WED...WHEN PERHAPS A SLIGHTLY MORE SIGNIFICANT PIECE OF ENERGY KICKS OUT OF THE VORTEX. THIS HAS BEEN FAIRLY CONSISTENTLY PROGGED BY THE GFS. THERE MIGHT ON TUE BE A DECENT ENOUGH JET ALOFT AND ENOUGH OF A SFC TROF OR FRONT TO HELP TURN THE CONVECTION WITH SOME WIDELY SCATTERED WET MICROBURSTS WEVE BEEN SEEING DAILY INTO SOMEWHAT MORE ORGANIZED CONVECTION WITH THE UNIDIRECTIONAL...ALTHOUGH NOT TERRIBLY STRONG... FLOW IN THE LOWER LEVELS RESULTING IN SOME TRAINING AND/OR SOME STRAIGHT LINE WINDS. THAT PIECE OF ENERGY ALSO COULD PUSH ENOUGH MODESTLY DRIER AIR INTO THE REGION FOR WED...AND SO HAVE GONE BACK TO THE LOW CHANCE POPS FOR WED WE HAD BEEN CARRYING. THE VORTEX LOOKS LIKE IT WILL BE REESTABLISHED BY MORE ENERGY DROPPING INTO ITS WESTERN FLANK...HENCE THIS CHANGE IS EPHEMERAL...WHILE THE GENERAL PATTERN IS SEEMINGLY CONSTANT. REGARDING POTENTIAL FOR FLOODING...WE THINK THE PRESENT STATEMENT... ONCE REFRESHED...WILL ACCOUNT FOR THE LOCALIZED FLOODING WE ANTICIPATE THIS AFTERNOON AND EVENING. TOMORROW...AS MENTIONED ABOVE...MIGHT BE SOME MORE ORGANIZED ACTIVITY WITH SOME TRAINING. THAT REFRESHED STATEMENT NOTED ABOVE WILL MENTION OUR AMBIVALENT CONCERNS FOR TOMORROW. OVERNIGHT SHIFT WILL ASSESS THE NEED FOR ANY WATCH. CONTINUE TO LARGELY IGNORE THE MET TEMP GUIDANCE...EVEN TODAY UNDER RELATIVELY MORE CLOUDS AND SOMEWHAT MORE WIDESPREAD CONVECTION IT WAS CONSIDERABLY TOO COOL ON MAXES AND ITS BEEN RUNNING SOMEWHAT TOO COOL ON MINS. SCA WENT UP FOR SEAS EARLY THIS AFTERNOON ALONG THE COAST...AND WILL REMAIN UP THIS ISSUANCE. FCSTID = 45 MPO 67 77 65 78 / 70 60 40 30 ABE 73 84 70 83 / 60 60 40 30 RDG 73 85 70 84 / 60 60 40 30 PHL 75 86 73 86 / 40 50 40 20 12N 72 83 70 83 / 70 60 40 30 SMQ 73 85 70 85 / 60 60 40 30 TTN 73 85 70 85 / 60 60 40 30 MIV 73 85 70 86 / 30 40 30 10 ACY 71 82 71 82 / 30 40 30 10 ILG 73 85 72 86 / 40 50 40 20 DOV 73 85 72 85 / 30 40 30 10 GED 73 86 73 86 / 30 40 30 10 ESN 73 86 72 86 / 30 40 30 10 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ALONG COAST ANZ450>455. NYY
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-050000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1245 PM EDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE NEW JERSEY AND DELAWARE COASTLINES. WAVES IN THE SURF ZONE ARE BETWEEN THREE AND SIX FEET. SWIMMERS AND BATHERS SHOULD BE CAREFUL WHEN GOING INTO THE WATER. SWIM CLOSE TO AND OBEY LIFEGUARDS. AVOID SWIMMING OR BATHING IN UNPROTECTED COASTAL WATERS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MPD
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-050400- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 PM EDT MON AUG 4 2003 ...SHOWERS AND THUNDERSTORMS CONTINUE... A MOIST AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC AREA TODAY AND WILL REMAIN IN PLACE FOR SEVERAL MORE DAYS. WITH DAYTIME HEATING... SHOWERS AND THUNDERSTORMS HAVE FORMED AGAIN THIS AFTERNOON OVER MANY INLAND LOCATIONS. THE ONLY PLACE THAT MAY AVOID THE RAIN IS THE IMMEDIATE COASTAL AREA WHERE THE COOLER SEA BREEZE HELPS KEEP A LID ON THE ATMOSPHERE. MANY OF THESE THUNDERSTORMS HAVE PRODUCED HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER ON ROADWAYS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WERE NOT UNCOMMON. THE HEAVY DOWNPOURS CAN ALSO REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK. ALSO...ANY THUNDERSTORM IS CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM APPROACHES...SEEK SHELTER INDOORS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON AND THEY COULD BE MORE WIDESPREAD AND ORGANIZED THAN TODAY. THERE IS A CHANCE THAT WATCHES OR WARNINGS MAY BE REQUIRED FOR FLOODING AND OR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. AMC
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-050400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 PM EDT MON AUG 4 2003 ...SHOWERS AND THUNDERSTORMS CONTINUE... A MOIST AND UNSTABLE AIRMASS COVERS THE MID ATLANTIC AREA TODAY AND WILL REMAIN IN PLACE FOR SEVERAL MORE DAYS. WITH DAYTIME HEATING... SHOWERS AND THUNDERSTORMS HAVE FORMED AGAIN THIS AFTERNOON OVER MANY INLAND LOCATIONS. THE ONLY PLACE THAT MAY AVOID THE RAIN IS THE IMMEDIATE COASTAL AREA WHERE THE COOLER SEA BREEZE HELPS KEEP A LID ON THE ATMOSPHERE. MANY OF THESE THUNDERSTORMS HAVE PRODUCED HEAVY DOWNPOURS CAUSING LOCALIZED FLOODING IN AREAS OF POOR DRAINAGE...OR PONDING OF WATER ON ROADWAYS. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WERE NOT UNCOMMON. THE HEAVY DOWNPOURS CAN ALSO REDUCE VISIBILITIES OVER A SHORT DISTANCE. IF TRAVELING...BE ALERT FOR CHANGING WEATHER CONDITIONS. REMEMBER...IF FLOODING DOES OCCUR...DO NOT DRIVE OR WALK THROUGH FLOODED AREAS SINCE THE WATER MAY BE DEEPER THAN YOU THINK. ALSO...ANY THUNDERSTORMS IS CAPABLE OF PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORMS APPROACHES...SEEK SHELTER INDOORS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TOMORROW AFTERNOON AND THEY COULD BE MORE WIDESPREAD AND ORGANIZED THAN TODAY. THERE IS A CHANCE THAT WATCHES OR WARNINGS MAY BE REQUIRED FOR FLOODING AND OR SEVERE WEATHER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI IN SMALL LETTERS. AMC
NJZ001-007-008-042230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 507 PM EDT MON AUG 4 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE AREA... RADAR WAS TRACKING AN ARE OF THUNDERSTORMS WHICH HAS INCREASED IN INTENSITY OVER THE PAST THIRTY MINUTES. RAINFALL FROM THESE STORMS HAS REACHED ONE TO NEARLY TWO INCHES IN THE PAST THREE HOURS. THE STORMS WERE MOVING TO THE NORTHEAST AT 25 TO 30 MPH AND MAY BE ACCOMPANIED BY WIND GUSTS OF 35 TO 45 MPH AS THEY PASS THROUGH. THE STORMS WERE LOCATED OVER NORTHERN WARREN COUNTY AND WILL BE MOVING THROUGH SOUTHERN SUSSEX AND NORTHERN MORRIS BEFORE 530 PM. THE STORMS WILL BE MOVING ALONG HIGHWAYS 80 AND 15. SINCE THERE HAS BEEN SO MUCH RAIN AND THE GROUND REMAINS SATURATED ...THE WIND GUSTS OF 35 TO 45 MPH MAY BE STRONG ENOUGH TO BRING SOME SMALL TREES. AND...LOCALIZED STREET FLOODING MAY OCCUR. EBERWINE
The Philadelphia radar (KDIX), 113 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333901.